Alert archive / Hawaii / Flash Flood Warnings in 2013

Flash Flood Warning 70, NWS Honolulu, HI

December 30, 2013Hawaii County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Dec 30, 2013, 5:15 PM HST for Hawaii County, Hawaii. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 30, 2013, 5:15 PM HST (03:15 UTC)
Expired
Dec 30, 2013, 8:15 PM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Hawaii County, HI

The radar

The Kamuela/Kohala Apt radar (PHKM), 54 km from the middle of the area, began a volume at 03:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 30, 5:25 PM HSTFLASH FLOODHilo, HIFLOODING AT AINAKO AVE AND KAUMANA DR.
Dec 30, 5:39 PM HSTFLASH FLOODPapaikou, HIHEAVY RAINFALL CAUSED LANDSLIDE ON OLD SCENIC ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 3.3 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2013-12-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1217 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2013-12-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1217 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
475 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

709 
WGHW50 PHFO 310315
FFWHFO
HIC001-310615-
/O.NEW.PHFO.FF.W.0070.131231T0315Z-131231T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
515 PM HST MON DEC 30 2013

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF HAWAII IN HAWAII COUNTY

* UNTIL 815 PM HST

* AT 512 PM HST...RADAR SHOWED HEAVY RAIN FALLING OVER WINDWARD BIG 
  ISLAND SLOPES WITH A THUNDERSTORM OVER HILO PRODUCING RAINFALL IN 
  EXCESS OF 2 INCHES PER HOUR ON SATURATED GROUND.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WAIPIO VALLEY...PAAUILO...OOKALA...LAUPAHOEHOE...KAMUELA...
  HONOMU...HONOKAA AND HAKALAU.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN
EFFECT FOR THE ISLAND OF HAWAII IN HAWAII COUNTY.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 815 PM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 1981 15541 2005 15571 2028 15570 2005 15526
      1959 15478 1948 15513

$$
WROE
1 follow-up statement
970 
WGHW70 PHFO 310352
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
552 PM HST MON DEC 30 2013

HIC001-310615-
/O.CON.PHFO.FF.W.0070.000000T0000Z-131231T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HAWAII HI-
552 PM HST MON DEC 30 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF HAWAII
IN HAWAII COUNTY UNTIL 815 PM HST...

HEAVY RAINFALL IN AND AROUND HILO CONTINUES. CIVIL DEFENSE REPORTED 
FLOODING ON AINAKO AVENUE AND KAUMANA DRIVE IN HILO AND A LANDSLIDE 
ON THE OLD SCENIC ROAD NEAR PAPAIKOU.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WAIPIO
VALLEY...PAAUILO...OOKALA...LAUPAHOEHOE...KAMUELA...HONOKAA AND
HAKALAU.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 815 PM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 1981 15541 2005 15571 2028 15570 2005 15526
      1959 15478 1948 15513

$$

WROE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Dec 30, 4:17 PM HST, 58 minutes earlier.

Area forecast discussion, Dec 30, 4:17 PM HST, 58 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE HONOLULU HI
417 PM HST MON DEC 30 2013

.UPDATE...
A PNS HIGHLIGHTING RAINFALL TOTALS ON WINDWARD BIG ISLAND HAS BEEN
ISSUED.

&&

.SYNOPSIS...
A STABLE TRADE WIND FLOW WILL CONTINUE TO FOCUS MODEST SHOWERS ON
WINDWARD SLOPES FROM MAUI TO KAUAI THROUGH NEW YEARS EVE...WHILE A
MORE ACTIVE SHOWER PATTERN IN PLACE OVER THE BIG ISLAND WILL
GRADUALLY DRY OUT THROUGH TUESDAY. DECREASING TRADES ON NEW YEARS
EVE WILL BECOME SOUTHERLY ON NEW YEARS DAY...FOLLOWED BY THE PASSAGE
OF A COLD FRONT THURSDAY NIGHT AND FRIDAY.

&&

.DISCUSSION...
MOIST AND SLIGHTLY UNSTABLE CONDITIONS WILL LINGER ON THE BIG ISLAND
THIS EVENING...THOUGH SHOWERS WILL NOT BE AS ACTIVE AS THE PAST DAY
OR SO. MOISTURE FROM A DISSIPATED FRONT REMAINS POOLED AROUND THE
BIG ISLAND...AND A SHARP UPPER LEVEL TROUGH DIRECTLY OVERHEAD IS
SLOWLY MOVING TO THE EAST. THOUGH NOT AS EXTENSIVE AS LAST NIGHT AND
THIS MORNING...HEAVY SHOWERS AND THUNDERSTORMS HAVE REDEVELOPED OVER
AND AROUND THE BIG ISLAND. SINCE THE GROUND IS SATURATED ACROSS MUCH
OF WINDWARD BIG ISLAND...IT WON/T TAKE MUCH ADDITIONAL HEAVY
RAINFALL TO PRODUCE MORE FLOODING...AND A FLASH FLOOD WATCH REMAINS
IN EFFECT UNTIL 6 PM. AS THE UPPER LEVEL TROUGH MOVES EASTWARD THIS
EVENING...STABILITY WILL GRADUALLY INCREASE AND HEAVY SHOWERS WILL
DIMINISH. THE AFTERNOON SOUNDING ALREADY SHOWS SOME DECREASE IN
AVAILABLE MOISTURE...AND AS A RESULT...WE DO NOT ANTICIPATE THE
WATCH BEING EXTENDED.

IN STARK CONTRAST...A RATHER STABLE TRADE WIND FLOW IS IN PLACE
ACROSS THE REST OF THE STATE. THE AFTERNOON LIHUE SOUNDING REVEALED
A SOLID INVERSION AROUND 6500 FT WITH PRECIPITABLE WATER VALUES
HOVERING AROUND 0.9 OF AN INCH. CLOUDS AND LIGHT SHOWERS WILL REMAIN
PILED UP ON WINDWARD SLOPES FROM MAUI TO KAUAI...WHILE LEEWARD
SECTIONS WILL BE MOSTLY DRY.

BY TUESDAY...A RATHER STABLE...LIGHT TO MODERATE TRADE WIND FLOW
WILL BRIEFLY TAKE OVER STATE-WIDE. RIDGING ALOFT WILL BE IN
CONTROL...LIMITING SHOWERS TO WINDWARD SLOPES. SOME LINGERING
MOISTURE NEAR THE BIG ISLAND WILL KEEP SHOWER CHANCES A BIT
HIGHER...BUT SIGNIFICANT RAINFALL IS NOT EXPECTED.

WEDNESDAY AND THURSDAY WILL FEATURE A STRENGTHENING SOUTHERLY AND
SOUTHWESTERLY FLOW AND INCREASING VOLCANIC HAZE AHEAD OF AN
APPROACHING FRONT. WINDWARD AREAS OF THE SMALLER ISLANDS COULD ALSO
SEE SOME GUSTY DOWNSLOPE WINDS BY THURSDAY AFTERNOON.

THE FRONT WILL SWEEP DOWN THE ISLAND CHAIN FROM THE NORTHWEST
THURSDAY NIGHT AND FRIDAY. THE GFS AND ECMWF MODELS SHOW SLIGHT
DIFFERENCES IN THE TIMING...BUT THEY ALL AGREE THAT THE FEATURE WILL
MOST LIKELY MAKE ALL THE WAY TO THE BIG ISLAND LATE FRIDAY.

&&

.AVIATION...
+RA ISOL TSRA WILL CONTINUE TO PRODUCE AREAS OF MVFR/IFR CONDITIONS
OVER THE BIG ISLAND THRU 31/04Z-31/06Z WITH CB TOPS TO FL300-FL400.
WINDWARD HALEAKALA WILL ALSO SEE AREAS OF MT OBSC OVER THE NEXT 4-6
HOURS. AIRMETS SIERRA TANGO AND ZULU REMAIN IN EFFECT FOR THEIR
RESPECTIVE HAZARDS FOR SELECT AREAS FROM MAUI EWD. PLEASE SEE THE
AIRMETS FOR DETAILS AS FREQUENT UPDATES ARE EXPECTED. VFR SHOULD
PREVAIL OVER THE REMAINDER OF THE AREA WITH ISOL MVFR CIGS STAYING
FOCUSED ON WINDWARD ZONES. ENE TRADES WILL EASE AFT 31/04Z.

SIGMET NOVEMBER FOR CAT ALOFT IS IN EFFECT FOR A BROAD AREA E TO SE
OF HAWAII. THE SIGMET AREA IS MOVING SLOWLY E HOWEVER IS GRAZING THE
FAR ERN PORTION OF THE FA.

&&

.MARINE...
THE NORTHWEST SWELL CONTINUES TO DECLINE...THOUGH ADVISORY LEVEL
SURF WILL HANG ON THROUGH THE NIGHT FOR MOST NORTH AND WEST FACING
SHORES OF THE SMALLER ISLANDS. MORE ADVISORY LEVEL SURF IS DUE
DURING THE WEEKEND.

A SMALL CRAFT ADVISORY /SCA/ ALSO REMAINS IN EFFECT FOR EXPOSED
COASTAL WATERS DUE TO COMBINED SEAS...MAINLY FROM THE LARGE NW
SWELL. THE SCA WILL BE DOWN BY THE END OF THE NIGHT. WE COULD SEE A
RETURN OF SMALL CRAFT ADVISORY WINDS BEHIND A COLD FRONT ON FRIDAY.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FOR THE BIG ISLAND UNTIL 6 PM HST TODAY.

HIGH SURF ADVISORY UNTIL 6 AM HST TUESDAY FOR THE NORTH AND WEST
FACING SHORES OF NIIHAU KAUAI OAHU AND MOLOKAI...AND NORTH FACING
SHORES OF MAUI.

SMALL CRAFT ADVISORY UNTIL 6 PM HST TODAY FOR ALL HAWAIIAN WATERS
EXCEPT LEEWARD WATERS OF MAUI INCLUDING MAALAEA BAY AND WATERS SOUTH
OF THE BIG ISLAND.

&&

PUBLIC AND MARINE...WROE
AVIATION...DEJESUS

In the hours before

Local storm report, Dec 30, 1:51 PM HST, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
151 PM HST MON DEC 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     FLASH FLOOD      WAIPIO VALLEY           20.13N 155.57W
12/30/2013                   HAWAII             HI   NEWSPAPER

            MULIWAI TRAIL AND WAIMANU VALLEY CAMPGROUND IN NORTH
            KOHALA ARE CLOSED DUE TO FLOODING.

&&

LEATON

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 30, 4:04 PM HSTAreal Flood AdvisoryHFOHawaii116 min
Dec 30, 5:34 PM HSTAreal Flood AdvisoryHFOHawaii116 min
Dec 30, 7:57 PM HSTFlash Flood WarningHFOHawaii12 hr

Nearby

Flash Flood Warnings in Hawaii, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.